Epilepsy: Attacks Can Start From Birth

Many people do not understand what epilepsy means and are frightened when a friend or a child has a fit, especially if it’s the first they have seen.

But much research and investigation have been successfully carried out and a large range of drugs is available to improve the epileptic patient.

Research is continuing – every few months, medical magazines publish results of trials carried out with new products.

Although there are many old faithfuls, new products always help somebody because what will suit one person will not necessarily suit the next.

There are many sorts of epilepsy. One person may suffer a temporary loss of consciousness which is only a transient episode.

Another may have a major seizure with abnormal movements and total loss of consciousness. This is the more dramatic form.

The problem can begin early. Attacks may occur within the first few days of life, particularly if there has been brain damage or lack of oxygen at birth.

Babies that are bottle-fed can develop attacks due to a deficiency of calcium in the milk.

In the first year of life, meningitis may occur and this can be associated with convulsions. It is difficult to diagnose in very small children.

But unless active treatment is started promptly it may lead to the patient being permanently liable to epilepsy.

Sometimes brain damage at birth will not manifest itself until many months later but it may cause mental retardation and convulsions.

As the child becomes older, it is often subject to infections of the ears and upper respiratory passages and febrile (feverish) convulsions may occur.

The long-term outlook is good: if there is no evidence of brain damage; if the child’s physical and intellectual development is normal; if there is a clear association between the fit and the fever, and if the fit does not last more than 10 minutes.

Dr. F. B. Gibberd, consultant neurologist at London’s Westminster Hospital stated recently in the British Medical Journal.

Febrile convulsions are the most likely form a mother will be confronted with in the middle of the night.

It may be a frightening sight when seen for the first time, but parents must keep calm.

Simple commonsense procedures are usually effective in stopping the fit.

“If the fever recurs, the child should be cooled and sponged with tepid water.” Dr. Gibberd recommends.

“A cold bath can be used but this may be dangerous if the child has a convulsion and is not being adequately supervised. ”

“Between 150 and 300 micrograms of soluble aspirin should be given when the fever starts and this amount continued every six hours until there has been no fever for two days.”

“It is better to give aspirin unnecessarily than too late. But if the child has another attack in spite of this treatment, then anti-convulsants from the doctor are needed,” Dr. Gibberd says.

Phenobarbitone, a sedative that has been widely used for many years in general medicine, is still the first treatment choice.

The forms of epilepsy a child develops over the age of three years are the same as those occurring in adults.

Petit mal, where the transient loss of consciousness takes place, is more common in children although it may persist into adult life.

One attack is of little significance, but if these continue, they may interfere with schooling and need active treatment. A more dramatic form of epilepsy, called grand mal, may occur and here the typical picture of the epileptic is revealed.

Attacks are fits with loss of consciousness.

Well-meaning people may attempt to restrain their friend but Dr. Gibberd suggests that “those present should not restrain the patient but place him in a position which allows easy breathing and prevents him from hurting himself.”

There is a list of factors that bring on these seizures. It is wise to discover what these are in a friend who suffers from epilepsy, so they may be avoided.

A common one is a flashing light or television. An epileptic should never turn on the set, adjust, or watch while this is being done.

Any form of anxiety or tension may provoke an attack, particularly emotional stresses.

Sometimes simple fainting may trigger an attack. The patient must not be prevented from lying down as this can aggravate the situation.

The contraceptive pill and hormonal changes at menstruation can increase sensitivity to an attack and so can a big weight gain.

Certain drugs and alcohol appear to aggravate the risk of attacks but reaction varies in different people.

Phenytoin and phenobarbitone are the most commonly used forms of medication, but the doses must be calculated and controlled for each person.

If these drugs are not successful, the resort is made to other forms of drug therapy. Medical staff treating epileptics know of many drugs with commercial names, such as Tegretol, Valium, Zarontin, Benuride, and Dilantin.

If these don’t help, others might because epilepsy affects each patient differently.

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to Top